MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE MOBILE POWER UNIT, NA; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE MOBILE POWER UNIT, NA; VENTRICULAR (ASSISST) BYPASS
Model Number 107754
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient came to the emergency room (er) with near syncope.Log files were provided for analysis.A review of the log files noted several low voltage/no external power events while using the mobile power unit (mpu) on (b)(6) 2021 at 00:36, 02:28, 02:29, and 06:04.All of these events were due to a total loss of power to the mpu enabling the backup battery in the controller until power was returned to the mpu.There was no loss of pump support during these events.A couple of low flow events on (b)(6) 2021 at 04:12 and 04:26 where the estimated flow was at the 2.5 liters per minute (lpm) threshold but was not sustained long enough to trigger the audible alarm.No other unusual events were noted in the log file.The patient stated that he pulled the power cord to the mpu out of the wall.The patient has the v lock on the mpu a/c power cord.The account was uncertain how the patient managed to pull the power cord out of the wall three times.The mpu was not to be returned.The lower flows resolved with fluid bolus.The patient was dehydrated due to taking too much diuretic.The device operated as expected.The patient became lightheaded while running at work.The patient had no further issues.The patient was to be more careful with his diuretics.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a loss of power to the mobile power unit (mpu) was confirmed via the submitted log file.The mobile power unit (mpu) (serial number: (b)(6) ) was not returned for analysis; however, a log file was submitted for review with events spanning approximately 2 days ((b)(6) 2021 per timestamp).The fixed speed was set to 5300 rpm and the low speed limit was set to 5000 rpm.Three no external power events coincident with low voltage hazard and power cable disconnect alarms were active on (b)(6) 2021 at 00:36:59 ¿ 02:29:22.These alarms occurred while connected to the mpu and appear to be due to a loss of ac power.The backup battery provided power to the system during these events.The alarms cleared shortly after activating and pump operation was not affected.Additional information provided on 12apr2021 stated that the patient stated they pulled the power cord to the mobile power unit (mpu) out of the wall.They have the v-lock on the power cord.Additional information provided on (b)(6) 2021 stated that the mpu would not be returned for evaluation and that the device operated as expected.The root cause for the reported event was user error due to the patient disconnecting the power cord of the mpu from the wall.Heartmate iii instructions for use section 7 entitled ¿alarms and troubleshooting¿ and heartmate iii patient handbook section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including low voltage hazard, power cable disconnect and no external power alarms.Heartmate iii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for, maintain, and store the equipment for proper use.Heartmate iii patient handbook and heartmate iii instructions for use (ifu) under section 3, entitled ¿powering the system¿, describes the various ways to power the heartmate iii lvas.These sections explain how to properly switch between power sources.These sections also state that at least one system controller power cable must be connected to a power source (mpu, power module, or two heartmate 14 volt lithium-ion batteries) at all times.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed and the records revealed the mobile power unit (serial number: (b)(6) ) was manufactured in accordance with manufacturing and qa specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE MOBILE POWER UNIT, NA
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key11739523
Report Number2916596-2021-02126
Device Sequence Number4427266
Product Code DSQ
UDI-Device Identifier00813024013006
UDI-Public00813024013006
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number107754
Device Catalogue Number107754OUS
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight101